Texas, 2017

Flash Flood and Hail in Texas, April 12 to 13, 2017

April 12 to 13, 2017 · NWS MAF · 20 events in 7 counties and zones

A southern stream trough approached the region from the west. Increasing low level moisture, strong upper level lift, instability, and wind shear ahead of the trough supported the development of thunderstorms with large hail across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A southern stream trough approached the region from the west. Increasing low level moisture, strong upper level lift, instability, and wind shear ahead of the trough supported the development of thunderstorms with large hail across West Texas. The high moisture content of the atmosphere and slow storm motion resulted in heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 12:39 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 12, 12:39 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 12:43 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 10:48 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 AM MDT WED APR 12 2017

NMZ028-029-033-121730-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1048 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND LEA
COUNTIES UNTIL 1130 AM MDT...

At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McDonald, or 8 miles southwest of Tatum, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Loco Hills, Humble City, Maljamar,
Crossroads, McDonald, Caprock, Buckeye, Knowles, Bronco, Lea County
Zip Franklin Memorial Airport, Gladiola, Tatum Airport, Lea County
Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10306 3253 10330 3284 10428 3296 10422
      3297 10376 3340 10377 3340 10372 3357 10372
      3357 10305
TIME...MOT...LOC 1647Z 229DEG 21KT 3318 10344

29
Special weather statement, Apr 12, 11:26 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 AM MDT WED APR 12 2017

NMZ028-029-033-121830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1126 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 1230 PM MDT...

At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Maljamar, or 26 miles west of Lovington, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lovington, Tatum and McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3277 10327 3289 10391 3297 10391 3297 10376
      3321 10377 3333 10330
TIME...MOT...LOC 1725Z 265DEG 21KT 3301 10381
Special weather statement, Apr 12, 12:19 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
119 PM CDT WED APR 12 2017

NMZ029-033-TXZ045-121845-
Northern Lea County NM-Central Lea County NM-Gaines TX-
119 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 145 PM CDT/1245 PM MDT/...

At 119 PM CDT/1219 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McDonald, or 9 miles southeast of Tatum, moving
east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Denver City, Tatum, Knowles, Humble City, Higginbotham, Gladiola and
Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3296 10306 3296 10281 3285 10281 3278 10329
      3330 10331 3335 10306
TIME...MOT...LOC 1819Z 249DEG 33KT 3313 10322
Special weather statement, Apr 12, 12:33 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1233 PM MDT WED APR 12 2017

NMZ027-028-121915-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
1233 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM
MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Living Desert State Park, or 8 miles northwest of Carlsbad, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Lakewood, Lincoln National Forest, Lake
Avalon and Cavern City Air Terminal.

LAT...LON 3217 10468 3240 10474 3283 10405 3239 10408
TIME...MOT...LOC 1832Z 238DEG 23KT 3248 10436
Special weather statement, Apr 12, 12:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
136 PM CDT WED APR 12 2017

TXZ058-074-121900-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
136 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTHERN
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kent, moving northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes the following highways...
 Interstate 10 between mile markers 183 and 200.
 Interstate 20 between mile markers 0 and 24.

LAT...LON 3096 10405 3111 10416 3140 10378 3106 10367
TIME...MOT...LOC 1836Z 238DEG 23KT 3108 10404
Special weather statement, Apr 12, 12:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM CDT WED APR 12 2017

NMZ034-TXZ059-060-067-121945-
Southern Lea County NM-Loving TX-Ward TX-Winkler TX-
158 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WARD...WINKLER AND LOVING COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 158 PM CDT/1258 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Winkler County Airport, or 9 miles
west of Wink, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Kermit, Jal, Wink, Mentone, Wickett, Barstow, Pyote,
Monahans Sandhills State Park, Jal Airport, Winkler County Airport,
Slash Ranch and Bennett.

THIS INCLUDES Interstate 20 between mile markers 48 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 10308 3219 10306 3209 10306 3209 10299
      3180 10279 3165 10280 3165 10277 3141 10337
      3143 10340 3142 10345 3151 10350 3162 10351
      3164 10354 3164 10358 3189 10372
TIME...MOT...LOC 1858Z 231DEG 18KT 3171 10331

29

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 flash flood. Local standard time, as filed.

Hail, Winkler

When
April 12, 1:25 PM CST to 1:30 PM CST
Where
Winkler County, Wink
Measured
1 in hail
Reported by
Public
Coordinates
31.750, -103.150

Hail, Reeves

When
April 12, 2:10 PM CST to 2:20 PM CST
Where
Reeves County, 11.35 mi ESE of Saragosa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.961, -103.471

Golf ball size hail covering I-10 at mile marker 221.

Hail, Culberson

When
April 12, 2:50 PM CST to 2:55 PM CST
Where
Culberson County, 23.48 mi E of Pine Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.890, -104.400

Quarter size hail was covering FM 652.

Hail, Reeves

When
April 12, 2:50 PM CST to 3:00 PM CST
Where
Reeves County, 11 mi SE of Saragosa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.907, -103.519

Quarter size hail was covering 25 percent of the road and melting, but passable. Hail was roughly 2 inches deep in a few locations.

Hail, Pecos

When
April 12, 2:55 PM CST to 3:00 PM CST
Where
Pecos County, 24 mi WNW of Ft Stockton
Measured
1.5 in hail
Reported by
Public
Coordinates
31.013, -103.244

Hail, Culberson

When
April 12, 3:00 PM CST to 3:05 PM CST
Where
Culberson County, 24.65 mi E of Pine Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.890, -104.380

Quarter to half dollar size hail on FM 652.

Hail, Pecos

When
April 12, 3:10 PM CST to 3:15 PM CST
Where
Pecos County, 13.98 mi WSW of Coyanosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.094, -103.219

Quarter size hail reported along US 285 about 1 mile south of the Reeves and Pecos county line.

Hail, Reeves

When
April 12, 3:31 PM CST to 3:36 PM CST
Where
Reeves County, 13.79 mi ESE of Saragosa
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
30.954, -103.430

Hail, Reeves

When
April 12, 4:22 PM CST to 4:27 PM CST
Where
Reeves County, 0.63 mi NNW of Saragosa
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
31.029, -103.654

Hail, Reeves

When
April 12, 4:30 PM CST to 4:35 PM CST
Where
Reeves County, 2 mi SSW of Verhalen
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
31.093, -103.593

Hail, Reeves

When
April 12, 4:31 PM CST to 4:36 PM CST
Where
Reeves County, Verhalen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.120, -103.580

Hail, Reeves

When
April 12, 4:45 PM CST to 4:50 PM CST
Where
Reeves County, 19 mi SSW of Pecos
Measured
1.75 in hail
Reported by
Public
Coordinates
31.166, -103.603

Hail, Reeves

When
April 12, 5:35 PM CST to 5:40 PM CST
Where
Reeves County, 23 mi NE of Verhalen
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
31.355, -103.305

Hail, Culberson

When
April 12, 5:42 PM CST to 5:47 PM CST
Where
Culberson County, 8 mi E of Van Horn
Measured
1 in hail
Reported by
Public
Coordinates
31.050, -104.685

Hail, Culberson

When
April 12, 6:00 PM CST to 6:05 PM CST
Where
Culberson County, 3 mi E of Plateau
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
31.070, -104.499

Hail, Andrews

When
April 12, 8:42 PM CST to 8:47 PM CST
Where
Andrews County, 6.44 mi SW of Florey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.378, -102.651

Hail, Jeff Davis

When
April 12, 10:19 PM CST to 10:24 PM CST
Where
Jeff Davis County, 6 mi W of Ft Davis
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
30.580, -103.981

Hail, Jeff Davis

When
April 12, 11:00 PM CST to 11:05 PM CST
Where
Jeff Davis County, 12.86 mi WNW of Ft Davis
Measured
0.75 in hail
Reported by
Public
Coordinates
30.625, -104.090

Hail, Jeff Davis

When
April 12, 11:22 PM CST to 11:27 PM CST
Where
Jeff Davis County, 7 mi W of Ft Davis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.580, -103.998

Flash Flood, Terrell

When
April 13, 5:00 AM CST to 7:00 AM CST
Where
Terrell County, 40 mi NE of Sanderson to 39.5 mi NNE of Dryden
Cause
Heavy Rain
Reported by
Public
Coordinates
30.559, -101.926

Heavy rain fell across Terrell County and produced flash flooding fifteen miles south of Sheffield. Oxy USA Inc. Gas Plant said many side roads and low water crossings were inundated with over six inches of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681479, 681480, 681481, 681482, 681484, 681486, 681487, 681488, 683243, 683138, 683149, 683139, 683142, 683143, 683144, 683145, 683146, 683148, 683147, 681471.